1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Before You Buy Children's Cold Medicines

What You Need To Know

By

Updated May 16, 2014

Mother and Daughter with Pharmacist
C. Thatcher/Photographer's Choice/Getty Images

Remember that these medicines will not make your child get better any faster. They should be used only if they are making your child feel more comfortable and are not causing bothersome side effects. If your child is not improving after a few days of being on an over-the-counter medicine or if he is getting worse, you should call your doctor.

 

FDA Cold Medicine Warnings

The FDA has issued a public health advisory about children's cold medicines saying that "questions have been raised about the safety of these products and whether the benefits justify any potential risks from the use of these products in children, especially in children under 2 years of age."

Keep in mind that according to the FDA, most problems with cold medicines occur when "more than the recommended amount is used, if it is given too often, or if more than one cough and cold medicine containing the same active ingredient are being used."

The Consumer Healthcare Products Association, which represents the companies that make most cold medicines, has expanded the cold medicine warning to older children too. Over-the-counter cough and cold medicines will now include a warning that they should not be used in children under age four.

Introduction to Children's Cold Medicines

When choosing a cold medicine, make sure you understand when each ingredient does, so that you aren't giving your child unnecessary medications or ingredients.

For example, expectorants contain guaifenesin, are a common ingredient in cold medicines, and are supposed to help loosen mucus. They have never been proven to be helpful in children and are thought to be unnecessary by many experts.

Also avoid using a multi-symptom medicine, unless your child has all of the symptoms that it relieves. Most importantly, follow dosage instructions carefully, don't just estimate what the dose should be.

Common brands of children's cold medicines include:

  • Dimetapp
  • Little Remedies / Little Colds
  • Mucinex
  • Pediacare
  • Robitussin
  • Sudafed
  • Triaminic
  • Tylenol
  • Vicks

Acetaminophen

Acetaminophen is the active ingredient in Tylenol and is often used to reduce fever and relieve pain in children.

Unfortunately, acetaminophen can also be an ingredient in some cold medicines, which can lead parents to double up on this ingredient and accidentally overdose their child if they aren't careful about checking the list of active ingredients.

Decongestants

Decongestants can help to relieve symptoms of a runny nose or stuffy nose. They include ingredients like phenylephrine and pseudoephedrine. Phenylpropanolamine (PPA) was a decongestant that was removed from the market in 2000, and should be avoided. Although often helpful, decongestants can make some children hyperactive or irritable.
  • Sudafed - Children's Nasal Decongestant Chewables
  • Triaminic Chest (Yellow)

Cough Suppressants

If your child's cough is interfering with sleep or his daily activities, then as long as he isn't having any trouble breathing, he may benefit from a cough suppressant, such as dextromethorphan (DM). Codeine and hydrocodone are ingredients in prescription cold medicines and may cause drowsiness. Since coughs are often caused by post-nasal drip, you should usually use a decongestant with a cough syrup (see below).
  • Delsym Extended-Release Suspension 12 Hour Cough Relief
  • Robitussin DM
  • Triaminic Long Acting Cough (blue)

Antihistamines

While effective for a runny nose that is caused by allergies, it is the side effects of the antihistamines that can make them useful in treating colds, including drowsiness and a dry mouth and nose. They include ingredients such as diphenhydramine, brompheniramine, chlorpheniramine, and carbinoxaimine, and are usually found in allergy and 'night time' cold medicines.
  • Dimetapp - Children's Cold & Allergy Liquid
  • Benadryl Allergy Relief
  • Triaminic Night Time Cold & Cough Syrup (purple)
  • Night Time Triaminic Thin Strips Cold & Cough
  • PediaCare NightRest Cough & Cold for Children
  • Dimetapp - Children's Nighttime Flu Syrup

Cough and Cold Medicines

Since most colds are accompanied by a runny nose, post-nasal drip and a cough, 'Cough and Cold' Medicines are usually the most helpful, since they usually include a decongestant and a cough suppressant. Unless they are noted to be non-drowsy, they may also contain an antihistamine.
  • Dimetapp - Children's Cold & Cough Elixir
  • Dimetapp - Children's Decongestant Plus Cough Infant Drops (non-drowsy)
  • Little Colds Decongestant Plus Cough (non-drowsy)
  • PediaCare Decongestant & Cough Drops for Infants (non-drowsy)
  • Robitussin CF Alcohol-Free Cough Syrup (non-drowsy)
  • Triaminic Day Time Cold & Cough (non-drowsy)
  • Triaminic Softchews Cough and Runny Nose
  • Vicks NyQuil - Children's Cold, Cough Relief
  • Vicks Pediatric 44M, Cough & Cold Relief


 

Sources:

FDA Public Health Advisory. Nonprescription Cough and Cold Medicine Use in Children. August 15, 2007.

Related Video
Cold Medicine and Kids

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.